MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1840-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/27/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported, the balloon dilator v the knife broke after inserting the endoscope.The issue occurred during procedure.There were no reports of patient harm.
 
Additional Manufacturer Narrative
E1/establishment name: (b)(6) university.The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, a definitive root cause of the reported broken knife (cutting wire) after insertion of endoscope could not be determined, however, the issue was likely the result of heat generated by an electrical discharge, causing damage to the cutting wire coating and breakage.The cause of this failure mode may be the result of the following scenario: 1) the device did not protrude from the endoscope until the rear end of the knife wire entered the field of view.2) due to 1), the knife wire was close to the endoscope tip.3) electrical discharge occurred between the knife wire and the tip of the endoscope because electricity was applied in the state of 2).4) the knife wire temperature instantaneously became too high due to the discharge and broke.The event may be detected/prevented by the instructions for use (ifu) which state: (drawing no.Gk8970 revision no.06) ¿ since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strongly.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿ when activating the output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire and could also cause patient injury, such as perforations, bleeding, or mucous membrane damage.¿ be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.¿ do not activate output when the distal end of the endoscope is too close to or in contact with the cutting wire.This could burn the tissue and could also damage the endoscope and/or instrument.After checking the instruction manual, we found the following information related to this event.(gk8970 edition no.6) ·the knife wire must be very thin, so if the length of contact with the duodenal papilla is short, if the high-frequency output is high, if the wire is energized while in contact with the metal part of the endoscope, or if it is stretched too tightly.The knife wire may break.If the knife wire breaks, if force is applied in the direction of tensioning the knife wire, the proximal portion of the cut knife wire will be pulled toward the endoscope, and force will be applied in the direction of pushing the knife wire.If it is, it will be pushed towards the nipple or bounce to the side.If the knife wire breaks, immediately stop energizing it, pull the slider on the operating section completely, pull the cut knife wire into the tube, and immediately pull out this product from the nipple.A broken knife wire can lead to perforation, major bleeding, laceration of the bile duct, and damage to the endoscope.- when energizing, do not use anything other than incision mode (incision, mixed).Using coagulation mode may burn out the knife wire.- when energizing, make sure that the rear end of the knife wire is within the field of view of the endoscope.If you apply electricity while the forceps stand and knife wire are in contact, the current may leak, resulting in reduced output or unintended tissue burns.- do not apply electricity when the metal tip of the endoscope and the knife wire are in contact or close to each other.Doing so may result in tissue burns or damage to the endoscope or this product.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19080236
Report Number9614641-2024-00889
Device Sequence Number6271859
Product Code KNS
UDI-Device Identifier04953170373978
UDI-Public04953170373978
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150142
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1840-25
Device Lot Number38K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2024
Supplement Date Received by Manufacturer04/25/2024
Initial Report FDA Received Date04/10/2024
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown